Danger of pesticide poison to animals and best ways to save their lives
I am keen reader of your informative articles and the Smart Harvest magazine because I am a crop and dairy farmer here in Trans Nzoia County. Something recently happened to me that I wish to share with other farmers, of course after your further explanation.
I have about 20 acres, with15 acres under crops and the remaining under dairy farming. I practice semi-zero grazing where I sometimes let the cows graze freely.
One afternoon I observed my precious Friesian dairy cow staggering suddenly, salivating and breathing very fast. I called a vet and after looking at it and asking a few questions, he injected the animal and the signs slowly went away. The animal was healed, to my relief.
He said the cow had suffered from organophosphate poisoning and he laid the blame squarely on me. My mistake was throwing empty pesticide tins outside the store. My children., who were home thanks to the lockdown caused by the coronavirus, saw the cows behind the store licking at the tins.
The vet confirmed it was the likely source of the poisoning. I do not think I would have forgiven myself if the animal had died. It is from this experience that I request you to educate other farmers on this topic.
Trans Nzoia County
Nyogesa, thanks for reading and for your elaborate question, which to me is already an answer that I would have written. Organophosphates are chemicals used to kill insects on plants and animals. They are purely for external use but can sometimes be ingested by animals, resulting in poisoning.
Organophosphate poisoning is literally a race against time if the animal is to be saved. The farmer must quickly see the signs and a veterinary doctor must be called in time for appropriate diagnosis and subsequent treatment.
Common clinical signs of organophosphate poisoning include excess salivation, constriction of eye pupil, frequent urination, diarrhoea, vomiting, stomach pains, difficulty breathing, muscle weakness, nervousness, seizure and collapse. In the last stages, this will be followed by death due to respiratory muscle paralysis that may result if the animal does not get veterinary attention in time. If it is on the skin, there will be reddening of the affected area.
Prevention and treatment
After the diagnosis, which is done based on clinical signs and a history of exposure, there are effective treatments for organophosphate poisoning.
Laboratory analysis of rumen content may be done at postmortem or in search of a confirmatory diagnosis or where ligation is sought by the farmer. The latter is due to malicious causes of poisoning which are common.
The vet will use drugs like atropine sulfate and diazepam to reduce the effects of the poisons and to control seizures. They can also use emetics to induce vomiting and hence removal of the poison from the systems.
Then there are cathartics and adsorbents, which are also used to reduce further absorption. Farmers can also rely on activated charcoal to help speed up the elimination of organophosphates through faeces.
The treatment is complex, which explains why it should never be attempted by the farmers on their own but must be supervised by a qualified a vet. For example, giving emetics to depressed animals can be fatal. If the effect is on the skin, immediately wash thoroughly with clean water.
In my field practice as a vet, I have noted that organophosphate poisoning is especially common in farms that combine crop and animal production, probably due to a higher use of pesticides and poor disposal of the containers.
For some reason, farmers like keeping these tins instead of disposing of them, with an excuse to later use them to carry fertiliser or seeds. If you have to keep them, thoroughly wash and store them well away from animals' reach.
Animals are sometimes inquisitive (goats are good at this) and will want to taste water that collects in these tins or to lick. Where there is a mineral deficiency, the incidences of organophosphate poisoning are much higher, as the urge to lick or drink the content of such tins is more intense.
To prevent organophosphate poisoning, dispose of these tins in deep pits, and educate farm hands on the importance of proper disposal of insecticide tins. Also, give mineral supplements to your animals and in the unfortunate circumstance of poisoning, immediately call in a vet.
Dr Othieno was the vet of the year in 2016 and works with the Kenya Tsetse and Trypanosomiasis Eradication Council. He can be reached via email – [email protected]